0
Critical Care |

Metformin Associated Lactic Acidosis Mimicking Ethylene Glycol Ingestionin in an Alcoholic Patient FREE TO VIEW

Rohul Amin, MD; Robert Walter, MD; Jessica Bunin, MD
Author and Funding Information

Walter Reed National Military Medical Center, Bethesda, MD


Chest. 2013;144(4_MeetingAbstracts):352A. doi:10.1378/chest.1702922
Text Size: A A A
Published online

Abstract

SESSION TITLE: Critical Care Student/Resident Case Report Posters IV

SESSION TYPE: Medical Student/Resident Case Report

PRESENTED ON: Tuesday, October 29, 2013 at 01:30 PM - 02:30 PM

INTRODUCTION: Metformin Associated Lactic Acidosis (MALA) is a rare clinical entity often presenting in the settings of renal failure. This case describes a patient with a history of alcohol dependence and non-insulin dependent diabetes mellitus presenting with acute kidney injury (AKI) and severe lactic acidosis with osmolar gap who had been on chronic metformin.

CASE PRESENTATION: The patient is a 63-year-old male with history of diabetes mellitus on metformin 1000 mg twice daily who initially presented to the emergency department with two days of cramping abdominal pain. He was found to have hypothermia (88 F), tachycardia, and hypotension with normal mentation and exam. His laboratory evaluation revealed serum creatinine of 2.6 mg/dL (baseline 0.9 mg/dL), bicarbonate 2 mEq/L, anion gap 45, osmolar gap 20, glucose 29 mg/dL, lactate 28.5 mmol/L and leukocyte count 15.3 K/UL. The patient’s initial arterial blood gas showed pH 6.714, pCO2 16.5, pO2 97.4, and bicarbonate 2.1. His urinalysis demonstrated trace ketones with negative acetone. Urine microscopy revealed calcium oxalate crystals and positive fluorescence with ultraviolet light. Toxicology screen was negative with undetectable ethanol, acetaminophen, and salicylates. He admitted to excessive alcohol consumption but denied other toxic ingestions, including ethylene glycol. Given his history of alcohol dependence and chronic metformin use, toxic ingestion versus MALA was initially suspected and empirically started on fomepizole with provision of emergent hemodialysis after worsening hemodynamics necessitated the use of vasopressors. After initiation of hemodialysis, the patient had a rapid improvement in hemodynamics and resolution of the metabolic acidosis. He responded well to supportive measures and fomepizole was discontinued after ethylene glycol resulted as negative. Empiric broad-spectrum antibiotics were discontinued after his initial rapid stabilization with hemodialysis given a low suspicion for infection. Further evaluation of his urine to characterize his AKI yielded muddy-brown casts consistent with acute tubular necrosis likely secondary to a pre-renal insult, which gradually improved during his hospital course.

DISCUSSION: MALA is a rare condition requiring a high index of suspicion. While the initial osmolar gap triggered concern for ethylene glycol ingestion, a low level osmolar gap has been reported in the presence of severe lactic acidosis. The resulting profound acidosis was likely responsible for his hemodynamic compromise and the reason for his rapid improvement with hemodialysis.

CONCLUSIONS: MALA may be mimicked by other etiologies including toxic ingestions in populations with alcoholism. Mild osmolar gap may be present with lactic acidosis and premature closure should be avoided in similar cases.

Reference #1: Schelling JR, Howard RL, Winter SD, et al. Increased osmolar gap in alcoholic ketoacidosis and lactic acidosis. Ann Intern Med 1990;113:580.

DISCLOSURE: The following authors have nothing to disclose: Rohul Amin, Robert Walter, Jessica Bunin

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
Guidelines
Long-term complications of antiretroviral therapy.
New York State Department of Health | 10/12/2007
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543